Michigan, 2022Winter Storm in Michigan, January 10, 2022
January 10, 2022 · NWS MQT · 1 event in 1 county or zone
Highway M-28 was closed during much of the day and evening of the 10th from Kawbawgam Road in Harvey to Munising due to whiteout conditions in lake effect snow and blowing snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Highway M-28 was closed during much of the day and evening of the 10th from Kawbawgam Road in Harvey to Munising due to whiteout conditions in lake effect snow and blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 9, 11:41 PM EST, 19 minutes earlier.
Area forecast discussion, Jan 9, 11:41 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1141 PM EST Sun Jan 9 2022
.SHORT TERM...(This evening through Monday)
Issued at 249 PM EST SUN JAN 9 2022
The primary focus of the short term is the coldest air mass of the
season so far resulting in lake effect snow for WNW to NW wind snow
belts. Dangerously cold wind chills of -30F were observed at
Ironwood this morning and are expected to be more widespread Monday
morning. Multi-band lake effect snow is ongoing at 15z this morning
with satellite imagery showing a land breeze enhancing convergence
over northern Ontonagon and Houghton Counties. Infrared imagery at
15z indicted the coldest cloud tops (roughly -28C) along the spine
of the Keweenaw between Rockland and Toivola with secondary maxima
over the Porcupine Mountains and highlands of Baraga County. Those
cloud top temps match up well with model soundings showing inversion
heights around 6-7 kft. Snow band cloud tops are between -24C and -
27C across the east half where model soundings indicate inversion
heights are nearly 8kft. At 20Z, visibile imagery showed LES
streamers shifted farther north across the Keweenaw Peninsula and
this was also apparent across the east with showers lifting
northeast of Munising.
The overall LES environment is expected to stay more-or-less status
quo through Monday evening, but a inversion heights gradually
decrease by 1-2kft late tonight into Monday as mid-levels dry out.
Lowering inversion heights also signal a gradual decrease from
moderate precipitation rates to generally light rates by Monday
afternoon. The possible exception is the more dominant bands forming
off the land-breeze boundaries off northern WI and Marquette County.
Additionally, minor shifts in wind direction are expected with CAMs
in good agreement that winds veer more WNWerly today then back
NWerly tonight. This should keep snow bands northeast of Munising
through around 03z this evening when winds shift more northwesterly.
Northwesterly winds persist through Monday and into Monday evening
until the surface ridge axis shifts over our CWA. Winds shift
westerly then southwesterly as the ridge axis passes, which pushes
LES offshore and signals the beginning of WAA.
The combination of gusty NW winds and widespread below zero
temperatures results in wind chills falling into the teens below
zero across the entire CWA. Wind chills will be even colder across
the far west and interior portions of our CWA where values colder
than -25F appear likely Monday morning. Most locations warm into the
single digits above zero on Monday with somewhat less gusty winds
than on Sunday. Temperatures are tricky Monday night with an arctic
air mass in place and light winds expected, but cloud cover is less
clear. The best chance for light winds and clear skies appears to be
along the WI state line where temperatures as cold as -20F can't be
ruled out.
.LONG TERM...(Monday night through Sunday)
Issued at 249 PM EST SUN JAN 9 2022
Long term period starts with an amplified 500mb pattern
characterized by ridging across the western 2/3 of the CONUS and an
arctic trough over New England. NW flow aloft allows for a series of
low-amplitude, moisture starved shortwaves to slide southeast across
our CWA. The lack of deeper moisture indicates locally sourced, all-
natural Great Lakes moisture is all there is to work with through
Friday morning. Ensemble guidance indicates a more amplified system
tracking through the Upper Great Lakes late Friday into Saturday.
This system brings the best chance of widespread accumulating snow
to Upper Michigan.
The ongoing lake effect snow event comes to an end early Tuesday
morning as winds back southwesterly behind a warm front. Southwest
winds become breezy on Tuesday as a ~1000 mb low pressure trough
pivots over James Bay. The cold front then pushes southeast across
the region Tuesday night with some light LES potential for NW wind
snow belts. There could be a 6-12 hour period of light LES showers
across the east late Tuesday into Wednesday, but very dry mid-level
air quickly lowers inversion heights Wednesday morning. The frontal
boundary stalls just to our south on Wednesday as the next shortwave
approaches from the NW. The 12Z NAM/ECMWF/UKMET show a decent
clipper approaching Wednesday night, but the GFS/CMC shows zilch.
This is a time period to watch as there could be widespread light
snow accumulation that isn't currently in the forecast. Northwest to
perhaps northerly 850 mb winds fill in behind the potential clipper
Wednesday night. With 850 mb temps cooling to around -15C there
should be adequate lake-induced instability for light snow showers,
but a quick peak at model soundings isn't encouraging (inversions
below 3kft and abundant mid-level dry air).
A more amplified trough approaches Friday into Saturday with 12z
GEFS guidance indicating surface low development near the OK
panhandle late Thursday night and inverted surface trough extending
onto the Northern Plains. The surface low looks to track northeast
toward the lower Great Lakes by Saturday morning. GEFS means show
widespread light QPF and with 850mb temps around -13C there's a good
chance for lake-enhanced snowfall too. Thus, the best chance for
widespread snow appears to be late Friday into Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1140 PM EST SUN JAN 9 2022
As an arctic air mass remains over Upper Michigan, gusty west to
northwest winds will remain. CMX is expected to remain at or blo
airport minimums through the rest of the overnight period, before
vsbys start to improve this morning/early afternoon as winds begin
to relax. Low-end MVFR, to some IFR cigs overnight, will remain at
CMX through the period.
VFR, to MVFR cigs at times, are expected for SAW and IWD through the
TAF period as transient lake-effect snow bands waffle back and forth
in WNWerly flow. Winds at these two terminals are expected to tamper
down through the overnight period and will not be as gusty today.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 249 PM EST SUN JAN 9 2022
W to NW gales of 35-45kt continue across much of Lake Superior today
and tonight, strongest across the east half where a few gusts to 50
knots are possible. Across the far western portion of the lake,
winds will likely fall blo gale force this evening. Elsewhere, winds
fall blo gale force from west-to-east during the day on Mon. Strong
winds and cold temperatures lead to hvy freezing spray across much
of the lake thru Mon. Winds briefly diminish to mostly under 20kt
Mon night as a high pres ridge passes. S to sw winds quickly ramp up
to 20-30kt Tue morning as the ridge departs and the next low pres
trof approaches. Some southwesterly gale force gusts up to 35kt are
possible Tue aftn early evening. After the trof passes, winds fall
below 20kt late Wed into Thu as high pres ridge arrives.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Chill Advisory until 1 PM EST /noon CST/ Monday for MIZ004-
009-010-084.
Winter Storm Warning until 7 PM EST Monday for MIZ006-007-085.
Winter Weather Advisory until 1 PM EST Monday for MIZ001>003.
Lakeshore Flood Advisory until 4 AM EST Monday for MIZ006-007.
Wind Chill Advisory from 4 AM EST /3 AM CST/ to 11 AM EST /10 AM
CST/ Monday for MIZ011>013.
Lake Superior...
Heavy Freezing Spray Warning until 1 AM EST /midnight CST/
Tuesday for LSZ240>251-263>267.
Gale Warning until 3 PM EST Monday for LSZ249>251-266-267.
Gale Warning until 1 PM EST Monday for LSZ243>248-264-265.
Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Monday
for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...EK
AVIATION...JAW
MARINE...EKHazardous weather outlook, Jan 9, 3:32 PM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EST Sun Jan 9 2022
MIZ001>007-009>014-084-085-102045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
332 PM EST Sun Jan 9 2022 /232 PM CST Sun Jan 9 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Moderate to locally heavy lake effect snow showers as well as
blowing and drifting snow are expected in the northwest wind snow
belts. Travelers should be prepared for rapid visibility
reductions and occasional near white-out conditions. Very cold wind
chills as low as 30 below zero are possible late tonight into
Monday morning, especially near the Wisconsin state line. See the
latest Winter Weather Message for additional information.
Large waves on Lake Superior could also lead to some lakeshore
flooding and/or beach erosion. See the latest Lakeshore Hazard
Message for additional details.
Minor lakeshore flooding will be possible along the Keweenaw
Peninsula's western lakeshore tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Moderate lake effect snow showers continue through Monday night.
Areas of blowing and drifting snow are expected. See the latest
Winter Weather Message for additional details.
Very cold wind chills as low as 30 below zero are possible Monday
morning, especially near the Wisconsin state line. See the latest
Winter Weather Message for additional details.
Some lakeshore flooding and/or beach erosion will be possible
along the Lake Superior shoreline east of Marquette County on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports and
observations of lakeshore flooding and/or beach erosion to the
National Weather Service via phone, on our website, or through
Facebook or Twitter #906wx.
LSZ162-240>251-263>267-102045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EST Sun Jan 9 2022 /232 PM CST Sun Jan 9 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Gales up to 45 knots are expected to diminish to 35 to 40 knots
across the lake tonight with the highest gusts expected across the
east half. Heavy freezing spray is also expected. See the latest
Open Lake Forecast and Marine Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Gales to 40 knots Monday morning mainly across the east half of
Lake Superior diminish from west to east to gale force gusts to 35
knots by Monday afternoon. Heavy freezing spray is also expected
through Monday night. See the latest Open Lake Forecast and Marine
Weather Message for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-102045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EST Sun Jan 9 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Freezing spray will be possible today and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few gale force gusts to 35 knots are possible for the Lake
Michigan nearshore zones on Tuesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
EK
In the hours before
Local storm report, Jan 9, 7:58 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 PM EST SUN JAN 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM NON-TSTM WND GST 1 NW KINGSFORD 45.82N 88.12W
01/09/2022 M40 MPH DICKINSON MI ASOS
ASOS STATION KIMT KINGSFORD.
0940 AM NON-TSTM WND GST FAIRPORT 45.62N 86.66W
01/09/2022 M39 MPH LMZ250 MI MESONET
MESONET STATION FPTM4 FAIRPORT.
&&Local storm report, Jan 9, 8:03 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
803 PM EST SUN JAN 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM NON-TSTM WND GST 4 NE NEGAUNEE 46.53N 87.55W
01/09/2022 M39 MPH MARQUETTE MI OFFICIAL NWS OBS
&&
RJCLocal storm report, Jan 9, 8:04 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
804 PM EST SUN JAN 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM NON-TSTM WND GST STANNARD ROCK 47.18N 87.22W
01/09/2022 M67 MPH LSZ266 MI C-MAN STATION
C-MAN STATION STDM4 STANNARD ROCK
LIGHTHOUSE.
0630 AM NON-TSTM WND GST 1 NNE GRAND MARAIS 46.68N 85.97W
01/09/2022 M59 MPH LSZ251 MI MESONET
MESONET STATION GRMM4 GRAND MARAIS.
0333 AM NON-TSTM WND GST COPPER HARBOR 47.47N 87.88W
01/09/2022 M56 MPH KEWEENAW MI ASOS
ASOS STATION KP59 COPPER HARBOR.
0629 AM NON-TSTM WND GST PASSAGE ISLAND 48.22N 88.37W
01/09/2022 M56 MPH LSZ264 MI MESONET
C-MAN STATION PILM4 PASSAGE ISLAND
LIGHTHOUSE.
0624 AM NON-TSTM WND GST 2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
01/09/2022 M52 MPH KEWEENAW MI MESONET
MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.
1238 AM NON-TSTM WND GST ROCK OF AGES LIGHTHOUSE 47.87N 89.31W
01/09/2022 M46 MPH LSZ263 MI C-MAN STATION
C-MAN STATION ROAM4 ROCK OF AGES LIGHTHOUSE.
0703 AM NON-TSTM WND GST MUNISING 46.41N 86.65W
01/09/2022 M44 MPH ALGER MI ASOS
ASOS STATION KP53 MUNISING.
0815 AM NON-TSTM WND GST 5 SE NEWBERRY 46.30N 85.45W
01/09/2022 M41 MPH LUCE MI AWOS
AWOS STATION KERY NEWBERRY.
0400 AM NON-TSTM WND GST SUPERIOR GRAND TRAVERSE 47.18N 88.24W
01/09/2022 M40 MPH HOUGHTON MI MESONET
GLOS WEATHER STATION GTRM4 - SUPERIOR GRAND
TRAVERSE BAY.
0800 AM NON-TSTM WND GST 3 SE MCMILLAN 46.31N 85.65W
01/09/2022 M40 MPH LUCE MI MESONET
MESONET STATION MIMML 2.6 SE MCMILLAN
(MAWN).
0127 PM NON-TSTM WND GST 1 NW KINGSFORD 45.82N 88.12W
01/09/2022 M40 MPH DICKINSON MI ASOS
ASOS STATION KIMT KINGSFORD.
0409 AM NON-TSTM WND GST 4 NE NEGAUNEE 46.53N 87.55W
01/09/2022 M39 MPH MARQUETTE MI OFFICIAL NWS OBS
0940 AM NON-TSTM WND GST FAIRPORT 45.62N 86.66W
01/09/2022 M39 MPH LMZ250 MI MESONET
MESONET STATION FPTM4 FAIRPORT.
&&
RJCWinter Storm, Alger
- When
- January 10, 12:00 AM EST to 9:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Highway M-28 was closed during much of the day and evening of the 10th from Kawbawgam Road in Harvey to Munising due to whiteout conditions in lake effect snow and blowing snow. The whiteout conditions resulted in the closure of Munising Schools on the 10th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, January 10 to 11, 202266 kt wind · 12 events
- Extreme Cold in Minnesota, January 10, 20229 events
- Cold in Wisconsin, January 10, 20225 events
- Dense Fog in California, January 10 to 11, 20225 events
- Hail in Florida, January 10, 20222 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 10, 20222 events
- Winter Storm in New York, January 10 to 11, 20221 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, January 10, 20221 event
- Waterspout in Gulf of Mexico, January 10, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004660.